Article Text

Download PDFPDF
Risk factors for reflex syncope in the British Army
  1. Iain T Parsons1,2,
  2. J Ellwood3,
  3. M J Stacey1,
  4. N Gall4,
  5. P Chowienczyk2 and
  6. D R Woods1
  1. 1Academic Department of Military Medicine, Royal Centre for Defence Medicine, Birmingham, UK
  2. 2School of Life Sciences and Medicine, King's College London, London, UK
  3. 3Defence Primary Healthcare, George Guthrie Medical Centre, Wellington Barracks, London, UK
  4. 4Department of Cardiology, King's College Hospital, London, UK
  1. Correspondence to Maj Iain T Parsons, Academic Department of Military Medicine, Royal Centre for Defence Medicine, Birmingham B152SQ, UK; iainparsons{at}doctors.org.uk

Abstract

Introduction Reflex syncope in the UK Armed Forces is reportedly higher than comparable militaries and civilian populations and is significantly more common in soldiers who take part in State Ceremonial and Public Duties (SCPD) compared with other British Army service personnel (SP). This study aimed to investigate individual susceptibility factors for syncope in soldiers who regularly take part in SCPD.

Methods A retrospective cohort study was performed in 200 soldiers who perform SCPD. A questionnaire was undertaken reviewing soldiers’ medical history and circumstances of any fainting episodes. A consented review of participants’ electronic primary healthcare medical record was also performed. Participants were divided into two groups (syncope, n=80; control, n=120) based on whether they had previously fainted.

Results In the syncope group orthostasis (61%) and heat (35%) were the most common precipitating factors. The most common interventions used by soldiers were to maintain hydration (59%) and purposeful movements (predominantly ‘toe wiggling’; 55%). 30% of participants who had previously fainted did not seek definitive medical attention. A history of migraines/headaches was found to increase the risk of reflex syncope (OR 8.880, 1.214–218.8), while a history of antihistamine prescription (OR 0.07144, 0.003671–0.4236), non-white ethnicity (OR 0.03401, 0.0007419–0.3972) and male sex (OR 0.2640, 0.08891–0.6915) were protective.

Conclusion This is the first study, in the British Army, to describe, categorise and establish potential risk factors for reflex syncope. Orthostatic-mediated reflex syncope is the most common cause in soldiers who regularly perform SCPD and this is further exacerbated by heat exposure. Soldiers do not use evidence-based methods to avoid reflex syncope. These data could be used to target interventions for SP who have previously fainted or to prevent fainting during SCPD.

  • pacing & electrophysiology
  • adult cardiology
  • epidemiology
  • occupational & industrial medicine

Data availability statement

Data are available upon reasonable request. Anonymised data are available upon reasonable request.

Statistics from Altmetric.com

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.

Data availability statement

Data are available upon reasonable request. Anonymised data are available upon reasonable request.

View Full Text

Footnotes

  • Contributors ITP conceived the study, collected the results, performed data analysis and drafted the manuscript. JE collected the results and reviewed the manuscript. MJS and DW critically edited the manuscript and contributed to the content. PC and NG critically edited the manuscript and reviewed the content. DW was responsible for the overarching review of the content and served as the guarantor.

  • Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.

  • Competing interests None declared.

  • Provenance and peer review Not commissioned; externally peer reviewed.

  • Supplemental material This content has been supplied by the author(s). It has not been vetted by BMJ Publishing Group Limited (BMJ) and may not have been peer-reviewed. Any opinions or recommendations discussed are solely those of the author(s) and are not endorsed by BMJ. BMJ disclaims all liability and responsibility arising from any reliance placed on the content. Where the content includes any translated material, BMJ does not warrant the accuracy and reliability of the translations (including but not limited to local regulations, clinical guidelines, terminology, drug names and drug dosages), and is not responsible for any error and/or omissions arising from translation and adaptation or otherwise.